Alert archive / Kansas / Freeze Warnings in 2022
Freeze Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this freeze warning at Apr 17, 2022, 3:25 PM CDT for 5 counties in Kansas. It took effect at Apr 18, 2022, 4:00 AM CDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2022, 3:25 PM CDT (20:25 UTC)
- In effect from
- Apr 18, 2022, 4:00 AM CDT
- Expired
- Apr 18, 2022, 4:50 AM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 147 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Apr 17, 2:55 PM CDT, 30 minutes earlier.
Area forecast discussion, Apr 17, 2:55 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 255 PM CDT Sun Apr 17 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 255 PM CDT Sun Apr 17 2022 Water vapor imagery currently shows two impulses, one lifting into Western MO with another piece of energy tracking into Central ND. Low clouds have been quick to clear out of central/western KS today with most of the area expected to see clear skies by early this evening. With clear skies in place, expecting temps to fall off quickly this evening. Did go ahead and issue frost/freeze headline for tonight as lows fall into the 30-36 degree range. The biggest issue will be how quick the low clouds come back over southeast KS which could affect how quick overnight temps fall. The only areas that are expecting a somewhat hard freeze will be for locations along and north of I-70. By Mon morning, shortwave energy will be moving into the Upper Mississippi Valley as a large area of surface high pressure extends from Western ND into OK. This will keep below normal temps in place to start the work week. Strong Lee troughing is still expected to develop on Tue as the surface high shifts east. This will setup strong south winds for Tue afternoon with sustained speeds in the 20-30 mph common with gusts 30 to 40 mph. Models continue to generate some light precip as low level moisture quickly increases along with a weak upper impulse sliding across Northern OK. However, confidence is low on how widespread activity will be Tue. More widespread convection should occur Tue night as 850-700mb moisture transport quickly increases setting the stage for elevated convection. At this time it appears areas generally southeast of the KS Turnpike would have the better storm chances Tue night. For Wed, another piece of shortwave energy is expected to track across the Northern Plains. This will allow a boundary to remain situated through the Flint Hills/southeast KS. The big question will be if convection can develop along this feature Wed afternoon/evening. Will maintain some pops in these locations to account for this. Upper flow will turn more southwesterly for Wed night which will quickly increase theta-e advection near and above 850mb which is expected to once again result in elevated storms Wed night. .LONG TERM...(Thursday through Sunday) Issued at 255 PM CDT Sun Apr 17 2022 Strong warm/moist advection is expected to continue across the Plains for Thu as a more robust upper trough starts to dig over the West Coast. Strong capping should limit storm development during the day Thu. Better storm chances Fri look to be over the High Plains as rich low level moisture continues to work west with a dryline setting up over Western KS. At this time Sat looks like our best chance for severe storm potential as the upper trough starts to directly impact the area. There are still plenty of timing differences between the medium range models so confidence remain fairly low with regards to timing and location of storms this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1222 PM CDT Sun Apr 17 2022 Clouds are quickly on an eastward progression based on the latest satellite. KCNU will have continued cloud cover into the evening, but the cloud base is uncertain. Current MVFR conditions are expected to drop to IFR, but pessimism exists with this forecast given observations in multiple directions. Widely scattered showers could impact KCNU in the next few hours, but the chances continue to look low. Otherwise there will be minimal concerns for the rest of the sites with VFR conditions and lighter winds. && .FIRE WEATHER... Issued at 255 PM CDT Sun Apr 17 2022 Very high grassland fire danger is expected Tuesday afternoon and early evening. Strong south winds are forecast for Tue afternoon and early evening with sustained speeds in the 20-30 mph range with gusts 30-40 mph. The higher end of this range looks to be for areas along and west of I-135. Afternoon RH values are expected to be in the 35% to 40% range. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 34 61 38 63 / 0 0 0 30 Hutchinson 33 59 36 62 / 0 0 0 20 Newton 33 59 37 61 / 0 0 0 30 ElDorado 35 60 37 61 / 0 0 0 30 Winfield-KWLD 35 62 39 65 / 0 0 0 30 Russell 30 59 35 63 / 0 0 10 10 Great Bend 31 60 37 63 / 0 0 10 10 Salina 31 59 35 61 / 0 0 0 30 McPherson 33 59 36 60 / 0 0 0 30 Coffeyville 36 61 36 65 / 10 0 0 20 Chanute 35 59 34 62 / 10 0 0 30 Iola 34 58 34 60 / 10 0 0 40 Parsons-KPPF 36 60 35 64 / 10 0 0 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 4 AM to 9 AM CDT Monday for KSZ050>053- 067>072-082-083-091>094. Freeze Warning from 4 AM to 9 AM CDT Monday for KSZ032-033- 047>049. && SHORT TERM...RBL LONG TERM...RBL AVIATION...VJP FIRE WEATHER...RBL
Hazardous weather outlook, Apr 17, 11:28 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1128 AM CDT Sun Apr 17 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181630- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1128 AM CDT Sun Apr 17 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be periodic chances for thunderstorms across the area from Tuesday through Saturday. At this time, the risk for organized severe storms appears low though Thursday. However, chances for severe weather may increase by late Friday or Saturday. Very high grassland fire danger is possible in the afternoon hours Tuesday through Thursday, mainly across central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:25 PM CDT | Frost Advisory | ICT | Allen, Butler, Chase, Cowley, Elk, Greenwood and 10 more | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.